Constipation is a common and annoying side effect of a lot of prescription opioids. But patients who experience opioid-induced constipation don’t have to just deal with this side effect. There are actions you can take to diminish this and other side effects. This pain management patient education article is all about opioids and constipation. We are going to talk about why certain opioids cause constipation, and how to deal with this common side-effect.
All drugs have side-effects – from nausea and vomiting, to dizziness and headaches. These side effects differ among patients, as each patient reacts differently to different drugs. So why do some opioids cause constipation in patients? Quite simply, many opioid drugs slow down the passage of food through the gastric system.
If you are experiencing constipation from your prescription opioids, what are your options? Here are some ways to prevent and treat opioid-induced constipation:
At Advanced Spine & Pain Clinics of MN, we treat patients with all types of acute and chronic pain conditions. No matter what your situation, if you’re in pain, there are options for treatment. Our experienced pain management physicians work with each patient to determine the best treatment strategy for their individual situation. Every patient is unique and their pain management needs to fit their circumstances. That’s where we come in. Give us a call today at our Edina pain management clinic to set up your appointment with one of our Twin Cities pain doctors.